I Am Taking Enbrel. How Much Hair Loss Is To Much?

Question

Asked by Rena

I Am Taking Enbrel. How Much Hair Loss Is To Much?

I am taking Enbrel along with Methotrexate. How much hair loss is to much? I have been on Enbrel for about 6 months now and have had good results. It has reduced the swelling in my knuckles and has reduced my pain quite a bit. I feel better now than I have felt for several years. But,...I am losing quite a bit of hair. I had very thick hair. My hairdresser used to say that I had enough hair for two people. But, I am noticing quite a lot of hair in my drain when I wash my hair and when I sweep my bathroom floor. It is beginning to concern me.

Should I continue with the Enbrel since it is helping me and I do have a lot of hair and can afford to lose quite a bit before anyone would ever notice, or should I stop the Enbrel and bo back to the drawing board and try another medication. Playquenil and Methotrexate alone are out. Is the Enbrel strike three???

Answer

as has already been mentioned, your hair loss is most likely a side effect of methotrexate, not from Enbrel.

We all have different definitions of what is the manageable side effect and what isn't. For some, hair loss (for instance) would be intolerable, for others, the benefits of the medication outweigh the vanity - check out Holly's post on deciding to stick with methotrexate despite hair loss. That said, given your response to Enbrel, it may be that you can take away methotrexate without affecting the outcome. It may be worth talking to your doctor about giving that a try to see how you'll do on Enbrel alone and if you find that you need a boost, think about whether methotrexate is the right medication for your or talk to your doctor about whether there are other options.